North Carolina, 2008

Hail in North Carolina, May 9, 2008

May 9, 2008 · NWS RNK · 4 events in 1 county or zone

An upper disturbance moving across the Ohio Valley into the Mid Atlantic States helped develop thunderstorms across northwest North Carolina during the evening of May 9th. A few storms became severe producing up to golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper disturbance moving across the Ohio Valley into the Mid Atlantic States helped develop thunderstorms across northwest North Carolina during the evening of May 9th. A few storms became severe producing up to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 6:42 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 9, 6:42 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT FRI MAY 9 2008

.SYNOPSIS...
A COLD FRONT HAS MOVED THROUGH THE FORECAST AREA.  AN UPPER LEVEL
DISTURBANCE WILL CROSS THE AREA TONIGHT.  ANOTHER STRONG AREA OF
LOW PRESSURE WILL TRACK ACROSS THE REGION SUNDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
HAVE EXPANDED CHANCE OF RAIN INTO THE EASTERN COUNTY WARNING AREA
BASED ON THE LATEST RADAR TRENDS. NO OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/...
SKIES MANAGED TO CLEAR SOMEWHAT TODAY...MORE SO OVER THE SOUTHERN
CWA THAN IN THE NORTH. CURRENTLY MONITORING AN UPPER LEVEL
DISTURBANCE COMING ACROSS THE OHIO VALLEY...WATER VAPOR IMAGERY
CAPTURES IT PRETTY WELL. THIS FEATURE WILL PROVIDE AN OPPORTUNITY
FOR SHOWERS AND A FEW THUNDERSTORMS DURING THE OVERNIGHT...BUT
SHOULD CLEAR THE AREA SATURDAY MORNING. IN ADDITION TO THE THREAT
OF SHOWERS...THE MOIST GROUND WILL PROMOTE SOME LATE NIGHT FOG AND
STRATUS...ESP AREAS THAT DID NOT HAVE A CHANCE TO MIX OUT VERY
WELL FRIDAY.

CLOUDS...FOG AND SHOWERS SHOULD DEPART FOR A FAIR SATURDAY
AFTERNOON. BREAKS IN THE CLOUD COVER MAY BE SLOW TO DEVELOP
(SIMILAR TO FRIDAY)...BUT AT LEAST THERE SHOULD NOT BE ANY PCPN.
TEMPS WILL BE THE WARMEST IN THE SRN CWA...COOLEST IN THE NORTH
WHERE CLOUDS WILL BE SLOWER TO DEPART.

WITH SHRT RNG MODELS DEPICTING A STRONG WEDGE IN PLACE...DID LOWER
MAX T SEVERAL DEGREES ON SUNDAY. THIS SHOULD SHIFT THE
OPPORTUNITY FOR STRONGER STORMS EITHER OUT OF THE CWA...OR ALONG
THE PIEDMONT WHERE WARM FRONT/STRNG LLVL SHEAR MAY STILL ARRIVE
LATE DAY. HOWEVER...FOR NOW...SPC HAS SHIFTED SLIGHT RISK SOUTH OF
OUR REGION. HVY RAIN MAY DEVELOP WITH WARM HUMID AIRMASS GETTING
FORCED OVER COOL WEDGE. AS USUAL...ANY TSTORMS WHICH DEVELOP ALONG
THE FRONT MAY ROB MOISTURE FLUX THIS FAR NORTH. DESPITE
THIS...WITH BOTH NAM/GFS ON BOARD FOR HVY RAINFALL...A FLOOD WATCH
IWILL NEED TO BE CONSIDERED ON FUTURE SHIFTS WITH THE HVY RAIN
WHICH ALREADY FELL THURSDAY. ALSO...STRENGTHENING LOW PRESSURE
WRAPPING UP OFF DELMARVA IS TAKING A FAVORABLE TRACK FOR GUSTY
WINDS...ESPECIALLY ALONG THE HIGHEST SPOTS SUNDAY NIGHT/MONDAY
MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
SEVERAL FACTORS ON THE H5 CHART WILL LEAD TO A POTENTIALLY ACTIVE
END OF NEXT WEEK. THE CLOSED UPPER HIGH NORTH OF HUDSON
BAY...WHICH BROKE OFF FROM PERSISTENT RIDGING ACROSS THE NORTH
ATLANTIC...WILL HELP TO FORCE ENERGY BREAKING OFF FROM A STRONG
GYRE SW OF ALASKA...INTO THE MIDWEST. CLOSER TO HOME...THE AREA OF
LOW PRESSURE PASSING THROUGH THE MIDDLE ATLANTIC ON SUNDAY WILL
STRENGTHEN OFF THE EAST COAST AND HEIGHTS WILL INCREASE BEHIND IT
AND AHEAD OF A STRONGER CLOSED H5 LOW EVOLVING IN THE MIDWEST. THE
BIG QUESTION IS...WILL THIS LOW DISPLACE THE OMEGA SIGNATURE MORE
OFF THE EAST COAST /GFS/...OR WILL IT STALL WEST OF THE CWA AND
DIG /ECMWF/ INTO THE GULF COAST STATES? IF THE ECMWF
VERIFIES...THE END OF THE WEEK AND NEXT WEEKEND COULD VERY WET.
DIDNT MAKE MANY CHANGES TO CURRENT FORECAST CONSIDERING THE
ECMWF/GFS DIFFERENCES...BUT TRIED TO LEAN INTO THE ECMWF SOLUTION
BASED UPON ITS RECENT PERFORMANCE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LOW CLOUDS WITH CONVECTION AND FOG WILL HINDER AVIATION OPERATIONS
DURING THE PERIOD. MOUNTAIN OBSCURATIONS AND TURBULENCE ARE POSSIBLE
ESPECIALLY IN THE WEST. PILOTS SHOULD CHECK AIRMETS AND SIGMETS. AN
UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS TO THE AREA
TONIGHT...BUT OF MORE CONCERN WILL BE THE MOIST GROUND AND
BOUNDARY WHICH WILL PROMOTE THE FORMATION OF FOG AND STRATUS.
AREAS OF LIFR/IFR FOG ARE POSSIBLE BETWEEN 08Z AND 14Z AT KLWB AND
THE GREENBRIER VALLEY OF WEST VIRGINIA. CLOUDS WILL BE SLOW TO
CLEAR SATURDAY...BUT WILL TRANSITION LOWER AGAIN FOR SATURDAY
NIGHT AND SUNDAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST.

THE WEATHER PATTERN IS FAVORING THE PASSAGE OF MORE FRONTAL
SYSTEMS FOR NEXT WEEK. THIS WILL RESULT IN FEWER VFR BREAKS WITH
SHOWERS AND THUNDERSTORMS RESULTING IN AREAS OF MVFR/IFR
CONDITIONS. THE MOIST GROUND WILL ALSO FAVOR AREAS OF LATE NIGHT
FOG AND STRATUS.

&&

.HYDROLOGY...
THURSDAY NIGHT RAINFALL IN THE UPPER DAN BASIN RANGED FROM 2 TO 4
INCHES WITH ISOLATED 5 INCH+ AMOUNTS IN PARTS OF HENRY COUNTY.
BASINWIDE AVERAGE RAINFALL ABOVE DANVILLE WAS IN THE 2.5 TO 3 INCH
RANGE.

RIVER FLOOD WARNINGS WERE ISSUED FRIDAY MORNING FOR THE
DAN FROM DANVILLE TO SOUTH BOSTON. THE DAN ROSE ABOVE FLOOD STAGE
EARLY FRIDAY AFTERNOON AND IS FORECAST TO CONTINUE ITS RAPID RISE
AND CREST NEAR 22 FEET AFTER MIDNIGHT. THIS IS CONSIDERED
MODERATE FLOOD STAGE AT DANVILLE...ALTHOUGH SERIOUS PROBLEMS DO
NOT GENERALLY OCCUR BELOW 22 OR 23 FEET. THE DAN WILL CONTINUE TO
RISE RAPIDLY DOWNSTREAM AT PACES AND SOUTH BOSTON...THOUGH NOT
REACHING FLOOD STAGE UNTIL SATURDAY. NO SUBSTANTIAL RAINFALL IS
FORECAST THROUGH SATURDAY WHICH MAKE RIVER FORECASTS LESS
PROBLEMATIC.

MEANWHILE THE ROANOKE RIVER BELOW SMITH MOUNTAIN LAKE AND
DOWNSTREAM OF BROOKNEAL HAS RISEN SIGNIFICANTLY. THE RIVER IS
EXPECTED TO REACH NEAR BANK FULL. MINOR FLOODING IS FORECAST AT
RANDOLPH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...KM
LONG TERM...KM
AVIATION...KK/PM
HYDROLOGY...
Hazardous weather outlook, May 9, 5:18 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI MAY 9 2008

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>045-101100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
MONROE-GREENBRIER-
618 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...IN
CONJUNCTION WITH AN OCCLUDED FRONT...MAY ALLOW HEAVY RAIN TO DEVELOP
THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON
STREAMS AND RIVERS...MAY DEVELOP CONSIDERING THE RAIN WHICH WAS
RECEIVED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-059-101100-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
618 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

HEAVY RAIN THAT FELL THURSDAY NIGHT HAS RESULTED IN SIGNIFICANT
RISES ALONG THE DAN AND ROANOKE RIVERS. MODERATE RIVER FLOODING
IS EXPECTED AT DANVILLE...PACES...AND SOUTH BOSTON ON THE DAN RIVER.
MINOR FLOODING MAY OCCUR AT MADISON...WENTWORTH...AND NEAR EDEN.

MINOR FLOODING IS EXPECTED AT RANDOLPH ON THE ROANOKE RIVER
TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...MAY
ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY
NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP ONCE
AGAIN CONSIDERING RAIN WHICH WAS RECEIVED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 6:39 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT FRI MAY 9 2008

VAZ009-012-015-100045-
GRAYSON VA-SMYTH VA-WYTHE VA-
739 PM EDT FRI MAY 9 2008

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SALTVILLE...OR ABOUT 3 MILES
WEST OF QUARRY...MOVING EAST AT 24 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...CHILHOWIE AT 750 PM
EDT...BROADFORD AT 755 PM EDT...ADWOLF AT 805 PM EDT...MOUNT ROGERS
SUMMIT AT 810 PM EDT...MARION AND HUNGRY MOTHER STATE PARK AT 815 PM
EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, May 9, 7:59 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT FRI MAY 9 2008

VAZ012-100200-
WYTHE VA-
859 PM EDT FRI MAY 9 2008

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF WYTHEVILLE...OR ABOUT 4 MILES
NORTH OF CRIPPLE CREEK...MOVING EAST AT 31 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...COLEMAN STORE AND IVANHOE AT
905 PM EDT...MAX MEADOWS AT 915 PM EDT...AND GRAHAMS FORGE AT 920 PM
EDT.

EXPECT RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES DURING THE
NEXT HOUR. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, May 9, 8:36 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT FRI MAY 9 2008

VAZ013-016-017-100230-
FLOYD VA-PULASKI VA-CARROLL VA-
936 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM WITH HEAVY RAINS...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF INDIAN VALLEY...OR ABOUT 4
MILES NORTH OF DUGSPUR...MOVING EAST AT 33 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...WILLIS...ALUM RIDGE AT 950 PM EDT...FLOYD
AT 1005 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE EXPECTED WITH THIS STORM. PONDING
OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORMS.

07
Special weather statement, May 9, 8:51 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EDT FRI MAY 9 2008

VAZ007-010-012-100245-
WYTHE VA-BLAND VA-TAZEWELL VA-
951 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM WITH HEAVY RAINS AND SMALL HAIL...

AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF TAZEWELL...OR ABOUT 4 MILES EAST
OF CLIFFIELD...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...TIPTOP AT 1000 PM EDT...GRATTON AT 1005 PM EDT...BURKES GARDEN
AT 1010 PM EDT...CERES AT 1015 PM EDT...SUITER AT 1025 PM EDT...
FAVONIA...BASTIAN AT 1030 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM.
PONDING OF WATER IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

07
Local storm report, May 9, 8:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 SW JERICHO            36.25N 79.40W
05/09/2008  E0.75 INCH       CASWELL            NC   PUBLIC

0233 AM     HAIL             8 NNE VIRGILINA         36.66N 78.73W
05/09/2008  E0.75 INCH       HALIFAX            VA   PUBLIC

0225 AM     HAIL             5 ESE CLUSTER SPRINGS   36.59N 78.83W
05/09/2008  E0.75 INCH       HALIFAX            VA   PUBLIC

            HAIL COVERED THE GROUND

&&

RSTONEFI
Special weather statement, May 9, 8:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT FRI MAY 9 2008

NCZ003>005-VAZ016-017-032-043-100300-
ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-FLOYD VA-CARROLL VA-
HENRY VA-
956 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM WITH HEAVY RAINS AND SMALL HAIL...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF ARARAT...MOVING EAST AT 32 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...COLLINSTOWN...FRANCISCO AT
1010 PM EDT...STUART...BUFFALO RIDGE AT 1015 PM EDT...LAWSONVILLE...
LAWSONVILLE AT 1020 PM EDT...CRITZ AT 1030 PM EDT...PENNS STORE...
SANDY RIDGE AT 1035 PM EDT...SPENCER AT 1040 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM.
PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

07

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Rockingham

When
May 9, 9:40 PM EST
Where
Rockingham County, Mayodan
Measured
1.75 in hail
Reported by
Public
Coordinates
36.420, -79.970

Hail, Rockingham

When
May 9, 9:52 PM EST
Where
Rockingham County, Mayodan
Measured
0.75 in hail
Reported by
Public
Coordinates
36.420, -79.970

The hail covered the ground.

Hail, Rockingham

When
May 9, 9:55 PM EST
Where
Rockingham County, 2 mi E of Intelligence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.370, -79.864

Hail, Rockingham

When
May 9, 10:00 PM EST
Where
Rockingham County, 4 mi SSE of Madison
Measured
1 in hail
Reported by
Public
Coordinates
36.327, -79.942

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99496, 99498, 99500, 99502.